News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: Are high doses of Adderall/dextroamphetamine dangerous?


 anthropologist - Sat Sep 13, 2008 2:07 am

Hi.

My question concerns the usage of prescription amphetamines in unusually high dosages.

I'm a 21 year old female with major depression recurrent amongst many other random diagnoses (I feel that major depression recurrent is the best and most accurate description). I am medication resistant and have had ECT in the past. Presently, I am being treated with 90mg of Adderall daily, and 600mg of Seroquel at night to put me to sleep, along with other random bits of different psychiatric medications - I'm on quite a hodgepodge of a cocktail. This regimen has been selected as a means of treatment because I do not respond to SSRIs, atypical anti-psychotics, trycyclics or any of the typical reuptake inhibiting medications. I have somewhat of a reaction to them (positive), but I am still disabled and cannot work without the usage of much stronger medications, like the 90mg of Adderall, which I now take.

My concern and question is whether this high dosage of amphetamines is a risk to my health. After taking the medication in the morning, I experience euphoria, talkativeness, excitability, sweating, hypertension, increased heart rate, sped up thoughts and reactions, body odor, jaw grinding, dilated pupils and a little bit of anxiety. Oftentimes I cannot eat or sleep for days at a time. I am also having to see a dentist to have some reconstruction done on a few molars in which I ground down the enamel from the jaw grinding side-effect and now need caps with prosthetic points.

After researching the long-term effects of methamphetamine, I am concerned that this current medication regimen may end up causing similar complications, but I do not know. That is my question: is taking dextroamphetamine regularly at such a high dose likely to cause the same problems that a methamphetamine user experiences? Am I wearing out my body by taking this medication at this dosage? Should I seriously reconsider this treatment plan (with physician assistance of course)? I should note that I am very diligent with making sure that I take large doses of vitamins, have adequate water intake and never become underweight or emaciated. I am very on consistent with caring for my body while taking this drug.

The reason that I am on this, to explain, is so that I can function as a non-disabled individual and as an alternative to receiving more ECT treatments (because I do not like the amnesia that accompanies the treatment). The reason the dosage is so high is because it takes a lot of stimulation to pull my body out of the sluggishness I experience from Seroquel (which is necessary for mood stabilization), as well as to stave off the consistently miserable mood. It is a last resort treatment plan for a seriously treatment resistant patient (me). It is a biological reuptake malfunction which started at age six, and is not caused by external events or trauma. It is also genetic and most of my family members are treatment resistant as well and have either had countless ECT treatments or self-medicate with drugs and alcohol.

I know that I cannot be given specific instructions or definite advice here, but I would just like to know what the repercussions of regular usage of high doses of prescription amphetamines may be so that I can assess my situation with more education and talk to my psychiatrist if it is indeed something to be reconsidered due to health risks. (I will be seeing the dentist for more specific information on the risks involving my teeth, gums and mouth, however, in an appointment next week). This is quite difficult because it seems to be this (medication), or back to being disabled, shocked, and possibly in a residential treatment facility or home for the chronically disabled mentally ill. How should I weigh the risks concerning quality of life vs. risk of physical deterioration from the drug?

Thank you.

--N. Davis
"anthropologist"
cake_and_icecream86@yahoo.com

P.S. I cannot take Ritalin due to profuse anxiety. I cannot take Provigil because it interacts with my birth control. And medications like Strattera and Wellbutrin are not effective. Adderall has been the only effective treatment so far.
 Dr. E. Seigle - Sat Oct 11, 2008 8:07 pm

Dear Anthropologist,

I think that most psychiatrists would be uncomfortable with you taking 90 mg/d of Adderall given the combination of subsequent adverse effects that you report of mania, anxiety, agitation, insomnia and hypertension. However, I understand that the Adderall has helped you to function when you couldn't before. Nevertheless, you and your psychatrist might consider the following alternatives.

In the efforts to provide treatment for your resistant depression, the following should be tried before the stimulants; have you been treated with lithium plus an SSRI or SNRI, SSRI plus Wellbutrin, SSRI or SNRI plus T3 (thyroid hormone), SSRI or SNRI plus buspirone or finally and notably, an MAO inhibitor by itself? Treatment with the old medication class called an MAO Inhibitor should certainly be tried.

If you are felt to need a stimulant, have you tried Cylert (liver warnings, rare)? The long acting Ritalin patch, Daytrana, may help you avoid the side effects.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here